Side Effects from Direct-Acting Antivirals: Hep C Management
There is a small list of the most common side effects of the new hepatitis C treatments, known as direct-acting antivirals (DAAs). Advances in new drugs have made it a lot easier to deal with them. If you're getting ready to start DAAs, you might want to try some tips to help managing side effects from hepatitis C treatment.
Side effects from DAAs
The first few days, many patients complain about feeling jittery or nervous. Some are not able to sleep well as a result of having a busy mind. You may need to talk about feeling jumpy with a friend or family member. If you still can’t slow down, it’s time to let your doctor in on your anxiety.
This one is tough, because if you have cirrhosis, reverse sleep pattern is common. It’s a condition where you are unable to sleep well at night and during the day. My best advise is to sleep when you can. Become a napper. This is the time in life when your whole duty is to take care of your body. Get good rest as often as you can. Ask your doctor for a sleep aid if necessary. You can always wean off after treatment is over and you feel better.
Many people complain of severe headaches. Some seem to get better after the first few weeks, while others have slight headaches for the duration. Your doctor can advise you of what to take. If you have liver disease, be sure and ask what meds are safe.
This seems to be a fairly common side effect for some. If you have advanced liver disease, treatment can make it even worse. Be sure and eat small frequent meals. Staying nourished is important. Unless you are on a low salt diet, try and eat a little of everything. Of course, eating healthy is always best, but if you’re nauseated and something sounds good, go for it. Soups, toast, crackers, and cereal are all good choices when nauseated. If you haven’t eaten a good meal for a while, try to drink a cold, ready made, protein shake. Watch out for the protein source. Some whey products made my nausea worse.
This one seems to strike most people. It makes sense though, right? You’re taking some powerful medicine to kill a monster of a virus. It takes some super drugs that were years in the making to get rid of Hep C. They land in your stomach and work their way through your digestive tract and into your blood stream. Your whole body pulls together and points toward killing every cell of hep C in your liver and bloodstream.
Sometimes the combination of treatment medications can cause you to have a low hemoglobin. You will know it for sure. Have you felt like a ton of bricks is sitting on your chest, making it hard to breath? Do you feel like you’re moving in slow motion? Is the house piled up with stuff and you don’t even care about cleaning? You may have fatigue. Ask for some help and try to even get a little exercise every day. Walking is a great way to stay strong while dealing with Hep C treatments.
Make time for yourself and managing side effects from DAAs
You’ve only got a few weeks of your life to buckle down. I know that your job, family, and other responsibilities are important. Stick with your plan and you’ll soon be hepatitis C free. For now, you can ask for help while managing the side effects from direct-acting antiviral treatment.
What dietary changes have you made to better manage hep C symptoms? (Select all that apply)